Alert archive / Wyoming / Special Weather Statements in 2017

Special Weather Statement, NWS Cheyenne, WY

August 5, 2017Goshen County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 5, 2017, 8:45 PM MDT for Goshen County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 8:45 PM MDT (02:45 UTC)
Expired
Aug 5, 2017, 9:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS85 KCYS 060245
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
845 PM MDT SAT AUG 5 2017
 
WYZ107-108-118-060330-
East Platte County WY-Goshen County WY-Central Laramie County WY-
845 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 930 PM MDT...

At 845 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 26 miles southeast of Wheatland, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 10475 4182 10475 4185 10425 4160 10424
TIME...MOT...LOC 0245Z 271DEG 24KT 4174 10465 

$$

Finch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 5:55 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 5:55 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Sat Aug 5 2017

.UPDATE...
Issued at 441 PM MDT Sat Aug 5 2017

Quick update to account for the latest convective trends.
Scattered to numerous showers and thunderstorms have evolved from
the South Laramie Range eastward into the Pine Bluffs and Kimball
areas. These showers and storms will continue eastward through the
early evening hours with small hail, gusty winds, and heavy
downpours likely.

&&

.SHORT TERM...(This evening through Monday)
Issued at 231 PM MDT Sat Aug 5 2017

A few isolated to widely scattered storms developing early this
afternoon along the Snowy and South Laramie Ranges and these
showers and storms will continue to develop and move SE into
northern CO into the early evening. Effective shear values are
currently around 35 kt with SBCAPE around 1000 J/kg. This could
lead to a few stronger storms with hail and gusty winds being the
main threat. Steep low to mid level lapse rates and quite dry sub-
cloud layers will promote good downdraft production so wouldn't be
surprised to see a few strong outflows even from weaker showers.
The HRRR and NCAR Ensembles have been consistent in showing a
complex of showers and thunderstorms developing to our NW and
tracking SE along the North Platte valley roughly from Torrington
to Scottsbluff tonight. This complex may be aided by some elevated
instability and weak lift along a southward moving front, ahead
of a minor ripple in the NW flow currently over SW MT and NW WY.
Upped POP in these areas tonight to account for consistency in the
hi-res guidance.

Front will hang up along the mountains Saturday as surface winds
become northerly over the plains and eventually back to easterly
by late afternoon. After some morning low clouds and fog along
with any residual showers from the above-mentioned complex, expect
another round of showers and thunderstorms to develop over the
higher terrain and track eastward through the afternoon and
evening. Still enough shear for a strong to severe storm or two
especially with web bulb zero heights a little lower than today.

For Sunday night and Monday, models are consistent in ejecting
some Pacific energy NE from CA into northern CO by Monday
afternoon. Upper diffluence increases especially over the south
with some signal of a coupled jet structure aloft. With PW values
of 1.0 to 1.3 inches, think widespread showers and thunderstorms,
some with heavier rainfall are likely. Upped POP to likely
especially south of line from Laramie to Scottsbluff. GEFS
ensemble mean precipitation for Cheyenne during this period is
around 1.3 inches with decent clustering of at least an inch so
think there is a good chance for the area to receive some much-
needed rainfall.

.LONG TERM...(Monday night through Saturday)
Issued at 231 PM MDT Sat Aug 5 2017

Unseasonably cool and unsettled pattern to continue thru at least
the middle part of the week. A nearly stationary frontal boundary
along the front range courtesy of persistent NW flow will combine
with sub-tropical moisture fed by WSW/NNE oriented jet-streak
streaming east off the ern Pacific. The result will be continued
precip chances, best along the WY/CO stateline and adjacent
locations along the I-80 corridor Tuesday and Wednesday. The CWA
will be on the north side of the front in an air mass consisting of
H7 temperatures in the 6-10C range. These cooler temperatures in
combination with thicker cloud-cover will yield high temps that will
only reach the upper 60s (above 5000 feet) and 70s Tuesday and
Wednesday. Jet energy shifts south Thu-Sat, which should yield
gradually drier and warmer conditions. Although even then, the CWA
will not be completely dry, just less coverage than early in the
week and mainly confined to the afternoon/evening period. High
temps look to return to the 80s for most locations by Fri-Sat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 556 PM MDT Sat Aug 5 2017

Main area of storms this afternoon is situation along and south
of the I-80 corridor. Radar shows some development off the
northern Laramie Range as well, but that activity doesn't seem to
be holding together well. Expect the southern line of storms to
maintain for a couple more hours, and perhaps redevelop on a
boundary laying west to east across northern Laramie County. Once
this round of storms dissipate after midnight, still think
stratus/fog and light rain/drizzle will likely develop at most
terminals after 09z where moist upslope flow develops in the wake
of thunderstorm outflow. Conditions will slowly improve in the
late morning but another round of showers/thunderstorms looks to
develop near the mountains in the late afternoon.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Sat Aug 5 2017

Left the Red Flag Warning in place for northern and western Carbon
County as Rawlins is currently hitting criteria. After this
evening, decreasing temperatures and increasing amounts of
moisture should limit fire weather concerns at least through early
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...DEL
SHORT TERM...DEL
LONG TERM...CAH
AVIATION...RJM
FIRE WEATHER...DEL
Hazardous weather outlook, Aug 5, 8:29 PM MDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
829 PM MDT Sat Aug 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>119-070230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
829 PM MDT Sat Aug 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Showers and isolated thunderstorms will continue through shortly
after midnight. Gusty winds and moderate rainfall are possible
with most of the storms, however cannot rule out a storm or two
producing small to marginally severe size hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Chances for mainly afternoon and evening thunderstorms will
exist through the period as several disturbances and cool fronts
pass across the region.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 5, 3:42 PM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             7 SW BURNS              41.12N 104.45W
08/05/2017  E0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Aug 5, 4:06 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             5 NE CHEYENNE           41.20N 104.72W
08/05/2017  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            QUARTER TO DIME SIZED HAIL

&&

BCHAPMAN
Special weather statement, Aug 5, 4:07 PM MDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
407 PM MDT SAT AUG 5 2017

WYZ118-052245-
Central Laramie County WY-
407 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 445 PM MDT...

At 407 PM MDT, a strong thunderstorm was reported near Cheyenne,
moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, North Cheyenne, Ranchettes, South Greeley and Fox
Farm-College.

This includes Interstate 80 in Wyoming between mile markers 362 and
377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4111 10481 4124 10480 4125 10451 4108 10453
TIME...MOT...LOC 2207Z 270DEG 12KT 4117 10472

Finch
Special weather statement, Aug 5, 4:20 PM MDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
420 PM MDT SAT AUG 5 2017

NEZ054-WYZ119-052300-
Kimball NE-East Laramie County WY-
420 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Panorama Point, or 28 miles southwest of Kimball,
moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Panorama Point.

This includes Interstate 80 in Wyoming between mile markers 395 and
399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 10426 4116 10378 4100 10377 4100 10426
TIME...MOT...LOC 2219Z 270DEG 24KT 4106 10416

Finch
Local storm report, Aug 5, 8:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             1 NE CHUGWATER          41.77N 104.81W
08/05/2017  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            VERY HEAVY RAIN

&&

BCHAPMAN
Special weather statement, Aug 5, 8:45 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
845 PM MDT SAT AUG 5 2017

WYZ107-108-118-060330-
East Platte County WY-Goshen County WY-Central Laramie County WY-
845 PM MDT SAT AUG 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 930 PM MDT...

At 845 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 26 miles southeast of Wheatland, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4164 10475 4182 10475 4185 10425 4160 10424
TIME...MOT...LOC 0245Z 271DEG 24KT 4174 10465

Finch

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:20 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte25 min
Aug 5, 8:54 PM MDTSpecial Weather StatementCYSPlatte51 min
Aug 6, 7:20 AM MDTDense Fog AdvisoryCYSAlbany, Laramie3 hr
Aug 6, 12:14 AM MDTSpecial Weather StatementCYSMorrill31 min

Nearby

Special Weather Statements in Wyoming, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.